When ADHD Medicine Is Ineffective

Q:

"We've tried every ADHD medication on the market. Every three weeks, whichever one was most recently prescribed loses its effectiveness, the psychiatrist increases the dose until we see side effects, then we try a different one. Any suggestions?"

Dr. Larry Silver M.D. is the author of two books about parenting ADHD/LD children.
A:

ADDitude Answers

When I have tried "every medication on the market" at different doses and find that none works for a patient, I ask myself several questions. Did I make the correct diagnosis? Could the patient have ADHD plus one of the related disorders, and do these symptoms make it appear the medication is ineffective? Have I tried any of the nonstimulant medications, or just stimulants? Explore these questions with your psychiatrist.

Posted by Larry Silver, M.D.
Author of The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities


ADDitude Answers

It does happen. My son’s medication lost effectiveness every 6 weeks like clockwork. It was beyond frustrating. For a while, a 2nd medication added to it kept the stimulant effective—for about 2 years—then he developed a bad interaction effect.

Work with your doctor. Be sure you’re eating lots of protein when you take your medication. A psychiatrist would be best for medication issues (or maybe a neurologist who specializes in ADHD). Your doctor or a specialist are the best sources of answers you are seeking.

Posted by Penny Williams
ADDconnect Moderator, Author on Parenting ADHD, Mom to teen boy with ADHD, LDs, and autism


A Reader Answers

Your struggle is a very familiar one. Even many professionals don’t realize what a complex disorder ADHD really is. So many different factors can affect the effectiveness of any given treatment (medication or behavioral). Change seems to be the norm rather than the exception. I’ll give you my suggestions.

1. Revisit the diagnosis. Most ADHD’ers have more than one issue or condition. If there are other issues that aren’t being treated effectively, they could be at the root of your medication problem. Lack of thorough diagnosis is the biggest problem I’ve encountered. Have you been screened for any sensory processing disorders? Anxiety conditions? Depression? This is a common over-sight by mental health professionals.

2. Try a different “delivery system.” Many people (even some professionals) don’t realize that switching medications is far from the only option when one fails. Currently there are 9-10 different forms of methylphenidate (aka, Ritalin). Each one has a different “delivery system.” Some release quickly (3-4 hours), some more slowly (8-12 hours), some release more of their active ingredient immediately and taper-off, some release through the skin (patch - Daytrana), and some impact brain neurotransmitters in slightly different ways. Stimulant meds work well for about 90% of ADHD people. So, before you switch to another class of meds, try a different delivery system.

3. Consider another physician. Unless the professional person you are seeing “specializes” in ADHD they are near useless. Pardon my bluntness, but I have seen this all too often. Check out CHADD, and look at their professional directory.

4. If you aren’t already seeing a therapist (master’s or doctorate level mental health professional) who specializes in ADHD, then you should be. Various forms of cognitive behavioral therapy have been proven effective to help ADHD symptoms. Neurofeedback has also been shown to be effective.

Hope this helps.

Posted by Addboy


A Reader Answers

The rule of thumb I’ve read is start low, and then go up in dose until something is felt, either good or bad, and continue going up until maximum benefit is reached and/or side effects make undesirable. Your doctor's methods seem in line with this advice.

Unfortunately, there doesn’t seem to be any way to determine which medication will work at what dose for an individual.

The one piece of advice I can give is that generic versus name brand can make a big difference. One brand of generic is terrible for me, and the name brand is better, but I do best with a different generic. You could try experimenting with that.

Posted by Gadfly


A Reader Answers

#1. Assess your non-medication impacts on attention, biology, and wellness. You will get less of a benefit from medication if you are tired, stressed, or not taking care of your exercise/diet when compared to when you are handling those well. It can be a very “feast or famine” cycle.

#2. If you have #1 handled, then you discuss taking short breaks from medication with your doctor. I take time off from the Concerta based on my schedule. My meds definitely work better after a summer of lighter use.

Posted by Dr. Eric


A Reader Answers

Try listening to the ADDitude webinar with Dr. William Dodson. He answers questions like this expertly. The topic was Medication Management of ADHD. He offered to send clinicians instructions for their patients if your physician needs additional help: drdodson@dodsonadhdcenter.com.

Stimulant medications won’t be absorbed if taken with citric acid. Avoid fruit juice and multivitamins 1 hour before and 1 hour after taking medication (the only exception is Vyvanse). Could it be that you are taking medications with something that cancels out their effectiveness?

Another great Webinar was with Laurie Dupar, Nurse Practioner and ADHD coach: How to Solve the Three Biggest Challenges of ADHD Medication.

Posted by walkandtalker


A Reader Answers

When medications weren’t working for me, I took the time to really “look” at certain aspects of my life, like diet. I have been under a ridiculous amount of stress over the last couple years but I knew that wasn’t the entire story. On that journey I learned:

> Soda is not my friend. Caffeine in coffee is fine, but sugar and artificial sweeteners like aspartame make my brain foggier.

> What I put in my body makes a huge difference. I encourage you to read up on the Brain/Gut connection. Dr. Mercola (if you ignore the selling) is an excellent source of info on that subject. If a food makes you feel horrific after you eat it, there’s a reason. Listen to your body, and avoid foods that make you feel worse.

> Eat consistently throughout the day. When my blood sugar is low, it greatly affects my processing skills.

It is hard for us ADHDers, but try to take the time to look at your life as a whole - where/what you eat, when, how much sleep you get, what stressors might be in your life you aren’t seeing. Have someone you trust help if you need it because we tend to ignore/not see connections with things right away.

I found making an excel spreadsheet of my day to be very helpful. It showed where I was stupidly busy and where I had time I wasn’t utilizing.

Posted by Zafra


This question was asked on the ADDConnect forums. Read the original discussion here.


FREE EXPERT WEBINAR

How to Solve the 3 Biggest Challenges of ADHD Medication
Expert Laurie Dupar explains the steps to take if you or your family is facing one of these top three most common challenges. Listen now!

Replay This Free Webinar

Larry Silver, M.D., is clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C. and director of training in child and adolescent psychiatry at Georgetown University School of Medicine. He is a former acting director and deputy director of the National Institute of Mental Health, as well as the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities.
 
 
Copyright © 1998 - 2016 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 108 West 39th Street, Suite 805, New York, NY 10018